Tornadoes · United States · Missouri · 2019

EF0 tornado, Cassville, Missouri, April 30, 2019

This EF0 tornado ran 1.9 miles across Barry County on April 30, 2019, touching down at 6:48 PM CDT and reaching 75 yards wide. It killed nobody, and did $8,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 30, 2019
Touchdown
6:48 PM CDT (23:48 UTC)
Lifted
6:53 PM CDT (23:53 UTC)
On the ground
5 minutes
Path length
1.9 miles (3.1 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$8,000
County
Barry County
Touchdown point
36.653, -93.879
Lift-off point
36.680, -93.871
Record number
1904301748-01

The damage survey

16 damage points were recorded along this path by NWS SGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

  • Four large barns also destroyed
  • Commercial outbuildings destroyed. Lower floor of a two story home collapsed.
  • Location estimated from video

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Very moist and unstable conditions developed over the Missouri Ozarks ahead of an intense low pressure system over the southern Plains. Widespread severe storms developed over Oklahoma and eastern Kansas during the early morning hours and tracked eastward into the Springfield county warning area during the afternoon and evening. Very heavy rainfall, hail to tennis ball size, damaging winds in excess of 70 mph and 27 tornadoes occurred with this system as storms tracked repeatedly over the region. Four injuries were reported as a result of severe storms. One injury was near Mountain Grove and three were in southeastern Greene County were an EF-2 Tornado tracked. The resulting rainfall led to widespread flash flooding, which continued into the morning of May 1st, on head water streams and low water crossings. One live was lost when a camper along Hunter Creek in Douglas County drowned as the campground flooded.

A National Weather Service survey determined than an EF-0 tornado tracked a total of 1.9 miles from two miles south southwest of Cassville to one mile west southwest of Cassville. The tornado was on the ground intermittently for approximately five minutes along its 1.9 mile total track with maximum wind speeds estimated at 75 mph. Several large trees were damaged or uprooted with one large tree falling on and damaging a house.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Apr 30, 6:24 PM CDT, 24 minutes earlier.

Area forecast discussion, Apr 30, 6:24 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
624 PM CDT Tue Apr 30 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue Apr 30 2019

Rather active pattern setting up across the area at mid afternoon.
Several supercells have initiated over NE OK and have moved into
the area. The RUC is indicating that instability as well as the h8
winds will continue to increase from late this afternoon into this
evening. With 0-6km bulk shear values around 50 kts at this
time...all modes of severe weather will be possible.

Surface front is currently situated from about Ft. Scott KS to
Rolla. The warm front will lift northward overnight as a surface
wave moves up the front...however...the cold front will remain
anchored over southeast Kansas as the wave moves up the front.
This will create a heavy rain scenario over southeast Kansas and
western Missouri as cells will continue to train along the front.

As the night progresses...models are hinting at the supercells
eventually evolving into a more linear mode of convection during
the overnight hours. This will increase the damaging wind and
QLCS tornado threat as well. As the line moves through...it should
stabilize the atmosphere into the morning but with the heating of
the day...could see another round of severe weather developing
tomorrow afternoon.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 305 PM CDT Tue Apr 30 2019

As the main upper level wave begins to eject into the Plains on
Thursday...the surface front will begin to make some eastward
progress. The front should push through the region Thursday night
into Friday. However...it may be Saturday morning before the rain
finally pushes completely out of the area.

We then have about a 24-hr break before the pattern repeats itself
once again. A surface front moves southward into the region on
Sunday...stalls...and meanders across the region through the
remainder of the forecast period. An upper low digs into the
longwave trough over southern California and puts us back into
southwest flow.

Temperatures for the most part will hold fairly steady with highs
in the 70s and lows in the 50s. Day-to-day variations will be
dependent upon cloud cover and rainfall.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 612 PM CDT Tue Apr 30 2019

Convection continuing across the forecast area at this time. Most
areas outside of the convection are either VFR or MVFR with MVFR
to IFR conditions within the convection. The exception to this is
over west central Missouri and extreme southeast Kansas where most
areas are MVFR to IFR.

The low level jet will increase over night keeping winds up and
occasionally especially on the Ozark Plateau. Could also see some
LLWS between 03-09z across the area. Periods of convective
activity are expected through the forecast area.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for MOZ055>058-
     066>071-077>083-088>098-101>106.

KS...Flash Flood Watch through Thursday morning for KSZ073-097-101.

&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Gaede
Hazardous weather outlook, Apr 30, 4:09 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
409 PM CDT Tue Apr 30 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-012115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
409 PM CDT Tue Apr 30 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated flooding risk.
  Significant lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

Numerous showers and thunderstorms will continue to move
northeast into the outlook area late this afternoon into tonight.
Supercell thunderstorms are expected with tornadoes, large hail,
and damaging winds all possible.

The thunderstorms are then expected to develop into a squall line
this evening and push eastward across the area tonight. This will
include a threat for damaging winds to 70 mph and tornadoes.
Portions of the squall line which bow out towards the northeast
will have an enhanced tornado threat.

An elevated threat for flash flooding exists for today and
tonight as multiple rounds of heavy rainfall are expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The potential for severe thunderstorms and flooding will then
continue from Wednesday afternoon into Wednesday night. This
includes the potential for large hail, damaging winds, and
isolated tornadoes.

The risk for thunderstorms will then persist into Thursday and
Friday. The potential for severe storms and flooding is unclear
at this time. There are then limited chances for thunderstorms
early next week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later today or tonight over the
entire area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Gaede

In the hours before

Local storm report, Apr 30, 3:58 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
358 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TORNADO          1 E ROCKY COMFORT       36.74N 94.07W
04/30/2019                   MCDONALD           MO   EMERGENCY MNGR

&&
Local storm report, Apr 30, 4:00 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TORNADO          WHEATON                 36.76N 94.06W
04/30/2019                   BARRY              MO   FIRE DEPT/RESCUE

            TORNADO WITH DEBRIS REPORTED.

&&

SR
Special weather statement, Apr 30, 4:02 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Springfield MO
402 PM CDT TUE APR 30 2019

MOZ067-068-078-079-302145-
Cedar MO-Polk MO-Hickory MO-St. Clair MO-
402 PM CDT TUE APR 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR HICKORY...EASTERN CEDAR...
NORTHERN POLK AND SOUTHEASTERN ST. CLAIR COUNTIES UNTIL 445 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stockton, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pomme de Terre Lake...            Pomme De Terre State Park...
Stockton State Park...            Stockton Lake...
Stockton...                       Pittsburg...
Humansville...                    Hermitage...
Weaubleau...                      Wheatland...
Preston...                        Cross Timbers...
Collins...                        Flemington...
Umber View Heights...             Gerster...
Bearcreek...                      Quincy...
Caplinger Mills...                Elkton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Missouri.

LAT...LON 3806 9317 3791 9317 3789 9319 3780 9319
      3758 9377 3772 9391 3807 9348
TIME...MOT...LOC 2102Z 241DEG 31KT 3772 9380

Hatch
Local storm report, Apr 30, 4:08 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
408 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FUNNEL CLOUD     5 NE PROTEM             36.57N 92.79W
04/30/2019                   TANEY              MO   FIRE DEPT/RESCUE

            SPOTTER REPORTS FUNNEL CLOUD. POSSIBLE
            DEBRIS IN THE AIR.

&&

DSA
Local storm report, Apr 30, 4:16 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
416 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TORNADO          THORNFIELD              36.71N 92.65W
04/30/2019                   OZARK              MO   FIRE DEPT/RESCUE

            REPORT OF A TORNADO.

&&
Special weather statement, Apr 30, 5:02 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Springfield MO
502 PM CDT TUE APR 30 2019

MOZ058-071-302245-
Maries MO-Phelps MO-
502 PM CDT TUE APR 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARIES AND NORTHERN
PHELPS COUNTIES UNTIL 545 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Doolittle, or 8 miles west of Rolla, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Rolla...                          St. James...
Belle...                          Doolittle...
Vienna...                         Newburg...
Northwye...                       Jerome...
Vichy...                          Rosati...

This includes Interstate 44 between mile markers 173 and 179, and
between mile markers 184 and 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3827 9164 3816 9164 3815 9153 3791 9153
      3785 9193 3799 9203 3801 9202 3801 9204
      3804 9206 3829 9187 3829 9165
TIME...MOT...LOC 2202Z 242DEG 28KT 3797 9192

Hatch

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 12:00Z

11.8 hours before the tornado, 27 km from the path. April 30, 2019.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1237 joules per kilogram, CIN -43, lifted condensation level 721 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2019-04-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 172 square meters per square second, 0 to 6 km bulk shear 28 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-43 J/kg
Surface CAPE
256 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 00:00Z

0.2 hours after it, 27 km from the path. May 1, 2019.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 390 joules per kilogram, CIN -76, lifted condensation level 893 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2019-05-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 158 square meters per square second, 0 to 6 km bulk shear 41 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-76 J/kg
Surface CAPE
1304 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.0
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The surface observations

Monett (HFJ), 29 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Springfield radar (KSGF), 76 km away, was scanning. The volume nearest the touchdown began at 23:45 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of April 30, 2019

55 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 3011:53 AM CDTEF1Lincoln, OK3.030$3,000
April 3012:09 PM CDTUnratedMurray, OK0.350
April 3012:13 PM CDTEF1Payne, OK0.520$20,000
April 3012:22 PM CDTEF1Murray, OK1.930$1,000
April 301:18 PM CDTUnratedLabette, KS0.250
April 302:03 PM CDTEF0Okmulgee, OK2.5100$30,000
April 302:14 PM CDTEF0Osage, OK1.250
April 302:29 PM CDTEF1Wagoner, OK2.3150$30,000
April 302:44 PM CDTEF2Washington, OK9.81,300$125,000
April 302:51 PM CDTUnratedRogers, OK0.150
April 302:57 PM CDTEF1Nowata, OK7.5900
April 303:02 PM CDTEF1Wagoner, OK7.8300$20,000
April 303:05 PM CDTEF1Boone, AR6.6400$700,000
April 303:22 PM CDTEF1Lawrence, MO3.8100$150,000
April 303:42 PM CDTEF1McDonald, MO12.3880$650,000
April 303:50 PM CDTEF1Taney, MO5.4100$25,000
April 303:51 PM CDTUnratedMayes, OK0.150
April 303:51 PM CDTUnratedTillman, OK0.230
April 303:52 PM CDTEF0Montgomery, IL1.225
April 304:13 PM CDTEF0Pecos, TX0.9200
April 304:15 PM CDTEF1Craig, OK6.3800$20,000
April 304:25 PM CDTEF0Barry, MO5.0200$35,000
April 304:27 PM CDTEF0Scurry, TX1.5100
April 304:29 PM CDTEF1Ottawa, OK7.2700$100,000
April 304:34 PM CDTUnratedClay, TX1.540
April 304:36 PM CDTEF1Clay, TX10.0300$40,000
April 305:15 PM CDTEF0Taney, MO1.075$20,000
April 305:33 PM CDTEF1Ottawa, OK4.11,100$75,000
April 305:41 PM CDTUnratedBarry, MO0.550
April 306:15 PM CDTEF0Christian, MO1.950
April 306:25 PM CDTEF1Denton, TX1.5150$50,000
April 306:44 PM CDTEF1Douglas, MO8.6200$75,000
April 306:52 PM CDTEF1Denton, TX2.9250$200,000
April 307:06 PM CDTEF1Douglas, MO3.0200
April 307:30 PM CDTEF1Wright, MO1.475$250,000
April 307:39 PM CDTEF1Dade, MO0.650$50,000
April 307:40 PM CDTEF1Polk, MO1.8100$300,000
April 307:58 PM CDTEF0Wright, MO2.4100$100,000
April 308:15 PM CDTEF1Greene, MO1.8200$25,000
April 308:21 PM CDTEF1Greene, MO1.7200$300,000
April 308:28 PM CDTEF2Christian, MO10.34003$11 million
April 308:30 PM CDTEF0Dallas, MO1.550$68,000
April 308:35 PM CDTEF1Stone, MO23.3100$125,000
April 309:07 PM CDTEF3Bryan, OK27.61,400216$300,000
April 309:34 PM CDTEF1Coal, OK0.825$5,000
April 309:35 PM CDTEF1Wright, MO2.2100$60,000
April 309:40 PM CDTEF0Douglas, MO2.9100
April 309:51 PM CDTEF1Texas, MO5.6100
April 309:58 PM CDTEF0Texas, MO6.050
April 3010:03 PM CDTEF0Phelps, MO0.675$25,000
April 3010:06 PM CDTEF0Phelps, MO5.175
April 3010:17 PM CDTEF0Howell, MO2.2100$12,000
April 3010:41 PM CDTEF2Pittsburg, OK10.01,3001$1.5 million
April 3011:26 PM CDTEF1Iron, MO0.130
April 3011:51 PM CDTEF1LeFlore, OK4.41,000$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.